Georgia, 2014

Wildfire in Georgia, February 23, 2014

February 23, 2014 · NWS FFC · 1 event in 1 county or zone

An arctic high pressure area was moving toward the Southeast on the 23rd. Very weak forcing aloft allowed for a few showers to develop across central Georgia during the afternoon, but the rest of the area remained dry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An arctic high pressure area was moving toward the Southeast on the 23rd. Very weak forcing aloft allowed for a few showers to develop across central Georgia during the afternoon, but the rest of the area remained dry. While critical fire weather conditions were not met, a wildfire did still start in north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 23, 2:55 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 23, 2:55 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EST SUN FEB 23 2014

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A COLD FRONT CURRENTLY STRETCHES FROM THE MIDDLE ATLANTIC BACK
THROUGH THE LOWER MISSISSIPPI RIVER VALLEY. ANOTHER WEAK FRONT/LOW
PRESSURE TROUGH IS SITUATED ACROSS THE FLORIDA PANHANDLE. SHORTWAVE
ENERGY KEEPS INTERACTING WITH THE BOUNDARY ACROSS
FLORIDA...PROVIDING ENOUGH LIFT AND FOCUS FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS. MOST OF THE CWFA HAS REMAINDER DRY TODAY...EXCEPT
THE VERY SOUTHERN TIER OF ZONES. MODELS PROG ANY PRECIP OVERNIGHT TO
REMAIN RIGHT ALONG THE FL/GA BORDER...SO WILL CONTINUE THE HIGHEST
POPS IN THAT REGION. WITH THE MOIST ATMOS IN THE SOUTH...PATCHY FOG
WILL BE LIKELY...ESPECIALLY IN AREAS THAT RECEIVED RAIN TODAY.

THE COLD FRONT TO THE NORTH WILL MOVE SOUTH ACROSS THE CWFA LATER
TONIGHT INTO EARLY TOMORROW AND SETTLE ACROSS CENTRAL FLORIDA BY
MONDAY NIGHT. MODELS ARE NOT PROGGING MUCH PRECIP WITH THE
BOUNDARY...SO HAVE KEPT THE FORECAST DRY FOR NOW. NW WINDS WILL
LIKELY GUST TO AROUND 20 KT...ESPECIALLY IN THE NORTH TOMORROW.

NLISTEMAA

.LONG TERM /TUESDAY THROUGH SUNDAY/...
NO MAJOR CHANGES EXPECTED IN THE EXTENDED FORECAST. MODELS
CONTINUE TO INDICATE NEARLY ZONAL FLOW ACROSS THE AREA THROUGH
MUCH OF THE EXTENDED PERIOD. A REINFORCING COLD FRONT MOVES
THROUGH THE AREA TUESDAY NIGHT THROUGH WEDNESDAY...WITH A DRY AND
COLD AIR MASS PUSHING QUICKLY INTO THE STATE BEHIND IT. FOR
NOW...BASED ON THE MODELED TEMPERATURES WEDNESDAY MORNING...COULD
SEE A WINTRY MIX IN FAR NORTH GEORGIA...GENERALLY IN THE HIGHER
ELEVATIONS /ABOVE 1500 FT/. MODELED SOUNDINGS FOR THIS AREA
SUGGEST THE BETTER MOISTURE WILL BE FARTHER SOUTH...AND THAT ANY
WINTRY PRECIP SHOULD RESULT IN MINIMAL /IF ANY/ ACCUMULATIONS. AS
THE SYSTEM EXITS THE REGION INTO LATE WEDNESDAY AND A COOLER AIR
MASS MOVES INTO THE STATE...THERE IS ANOTHER POSSIBILITY THAT
RESIDUAL MOISTURE ACROSS NORTHEAST GEORGIA COULD ONCE AGAIN SPIT
OUT SOME FLURRIES IN THE HIGHER ELEVATIONS. FOR NOW...HAVE KEPT
ACCUMULATIONS TO LESS THAN A QUARTER INCH AND ONLY IN AREAS ABOVE
1500 FT. UNCERTAINTY WITH THIS IS HIGH AND WILL NEED TO CONTINUE
TO MONITOR LATEST MODEL RUNS TO EVALUATE THE WINTER PRECIP
POTENTIAL.

HIGH PRESSURE REMAINS OVER THE STATE THURSDAY THROUGH FRIDAY
AFTERNOON AHEAD OF THE NEXT LOW PRESSURE SYSTEM MOVING IN EARLY
WEEKEND. MODELED TEMPERATURES FOR THE END OF THE EXTENDED PERIOD
VARIES 15 DEGREES OR MORE BETWEEN THE LONG RANGE MODELS. HAVE
GENERALLY GONE WITH THE WARMER TEMPERATURES THROUGH THE WEEKEND
WHICH MATCH NICELY WITH NEIGHBORING OFFICES.

31/01

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS THROUGH THE PERIOD. MID LEVEL CIGS AROUND 5KFT
SHOULD BECOME BKN/OVC OVERNIGHT BUT BREAK AS A COLD FRONT MOVES
THROUGH. ALSO...WINDS WILL SHIFT FROM THE SW TO NW BEHIND THE
FRONT. FREQUENT GUSTS TO AROUND 20KT WILL BE POSSIBLE EARLY
TOMORROW.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          45  63  41  63 /  10   5  10  30
ATLANTA         45  61  43  63 /  10   0  10  40
BLAIRSVILLE     36  53  34  56 /  10   0  10  40
CARTERSVILLE    40  57  37  60 /  10   0  10  40
COLUMBUS        51  67  47  66 /  20  10  10  50
GAINESVILLE     43  60  39  58 /  10   0  10  30
MACON           51  68  46  68 /  20   5  10  40
ROME            39  57  37  58 /  10   0  10  40
PEACHTREE CITY  44  62  40  64 /  10   5  10  40
VIDALIA         56  70  49  70 /  40  10  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NLISTEMAA
LONG TERM....01
AVIATION...NLISTEMAA
Hazardous weather outlook, Feb 23, 3:18 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EST SUN FEB 23 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
318 PM EST SUN FEB 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN SHOWERS WILL CONTINUE ACROSS THE EXTREME SOUTHERN SECTIONS OF
CENTRAL GEORGIA. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE FOR THE
REST OF THIS AFTERNOON AND EARLY EVENING. AT THIS TIME THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE LIGHTNING. STRONG TO SEVERE
THUNDERSTORMS ARE NOT EXPECTED. THE THUNDERSTORMS WILL BE CONFINED
TO AN AREA SOUTH OF A LINE FROM COLUMBUS..TO PERRY...TO SWAINSBORO
AND UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE FOR A WINTRY MIX TUESDAY NIGHT INTO
WEDNESDAY IN THE NORTH GEORGIA MOUNTAINS...GENERALLY ABOVE 1500
FEET. LITTLE TO NO ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
February 23, 4:44 PM EST to 9:00 PM EST
Where
Murray forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Hickey burned 5.9 acres and resulted in $15,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511163.